Colorado, 2004

Flash Flood in Colorado, August 19, 2004

August 19, 2004 · NWS PUB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 19, 2:15 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 19, 2:15 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
315 AM MDT THU AUG 19 2004

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN CONCERNS THIS PERIOD IS ENDING OF PRECIPITATION IN THE EAST AS
MCS LIFTS OUT OF THE AREA...THEN PRECIP CHANCES AGAIN THIS
AFTERNOON...MAINLY OUT WEST.

SHORTWAVE ACROSS EASTERN COLORADO APPEARS TO BE LIFTING EAST
NORTHEASTWARD WITH TIME ACCORDING TO WV/RADAR LOOPS.  BANDS OF
PRECIPITATION CONTINUE TO SPIRAL WESTWARD INTO INTERSTATE 25
CORRIDOR NORTH OF THE ARKANSAS RIVER VALLEY...AROUND CIRCULATION
CENTER LOCATED ACROSS NRN CROWLEY COUNTY ATTM.  AS SYSTEM CONTINUES
TO PUSH EASTWARD...FOCUS FOR HEAVIER SHOWERS AND THUNDERSTORMS WILL
SHIFT INTO THE EASTERN COUNTIES.  BEST ISENTROPIC LIFT WILL BE NOW
THROUGH AROUND 12Z ACCORDING TO 06Z MESO-ETA...BEFORE SHIFTING
EASTWARD INTO THE CENTRAL PLAINS.  THUS...HIGHEST POPS/TSTORM
COVERAGE ACROSS EASTERN PLAINS WILL BE THIS MORNING.  CURRENT GRIDS
HAVE THIS PRETTY WELL DEPICTED.  WILL GO AHEAD AND TAKE DOWN THE
FLASH FLOOD WATCH...AS THREAT HAS PUSHED EAST OF THE WATCH AREA...
PRECIP INTENSITIES APPEAR TO BE DECREASING...AND PHONE CALLS AROUND
TO LOCAL LAW ENFORCEMENT AGENCIES HAVE YIELDED NO ADDITIONAL FLASH
FLOODING. LOW LEVEL UPSLOPE FLOW WILL CONTINUE TO BECOME MORE SHALLOW
THROUGH THE LATE MORNING...THOUGH EXPECT WIDESPREAD CLOUD COVER TO
PERSIST ACROSS THE PLAINS THROUGH THE MAJORITY OF THE DAY...WITH
IFR/LIFR CIGS THIS MORNING ALONG WITH PATCHY FOG.

FOR THIS AFTERNOON...A COUPLE WEAKER SHORTWAVES ACROSS NW CO/WRN WY
WILL BE MOVING ACROSS THE AREA IN THE AFTN.  ATMOS WILL DRY OUT SOME
ACROSS WRN AREAS...BUT WILL STILL REMAIN ON THE MOIST SIDE WITH
PRECIP WATERS AROUND .75 INCHES...AND LAYER SPECIFIC HUMIDITIES
AROUND 6 G/KG.  WRN AREAS WILL SEE MORE SUN AS WELL...SO ANOTHER
ROUND OF SCATTERED THUNDERSTORMS ARE EXPECTED.  WILL STILL HAVE TO
WORRY ABOUT LOCALLY HEAVY RAIN WITH THESE THUNDERSTORMS...BUT UPPER
LVL FLOW WILL BE STRONGER THAN YESTERDAY...SO STORM MOTIONS WILL BE
FASTER AND SHOULD PRECLUDE A MORE WIDESPREAD FLASH FLOOD THREAT OR
NEED FOR ANY WATCHES.  WITH COOLER MORE STABLE AIR REMAINING ACROSS
SOUTHEAST PLAINS...THUNDERSTORMS SHOULD MOVE INTO ADJACENT
INTERSTATE 25 CORRIDOR THEN QUICKLY DECREASE IN INTENSITY AS THEY
ENCOUNTER THE COOLER/MORE STABLE AIRMASS.

TONIGHT...THUNDERSTORMS SHOULD END MORE QUICKLY VS WHAT IS OCCURRING
THIS MORNING...AS SHORTWAVE MOVES EAST OF THE AREA. GROUND SHOULD BE
PRETTY MOIST AND LOW LVL WINDS LIGHT ENOUGH TO SUPPORT SOME AREAS OF
FOG ACROSS EASTERN PLAINS. DID TWEAK DOWN TEMPS ACROSS EASTERN
PLAINS TO VALUES MORE IN LINE WITH GUIDANCE.  SFC DEW POINTS SHOULD
DRY OUT (INTO THE UPPER 40S TO AROUND 50) TOWARDS MORNING. -KT

.LONG TERM...
(FRIDAY THROUGH THURSDAY)

NOT MUCH TIME TO SPEND ON THE EXTENDED PACKAGE DUE TO HEAVY RAIN AND
FLASH FLOOD ISSUES OVERNIGHT. DID NOT MAKE ANY CHANGES TO THE
EXTENDED GRIDS.  MODELS CONTINUE TO SHOW US RETURN TO NORTHWEST FLOW
WITH EMBEDDED SHORTWAVES.  A LITTLE DRIER ON FRIDAY AND PERHAPS LESS
ACTIVE BUT GFS DRIVING ANOTHER SHORTWAVE ACROSS THE CWFA SATURDAY
WHICH COULD SPELL STRONG THUNDERSTORMS OVER THE MOUNTAINS THAT MOVE
ONTO THE PLAINS. SURFACE DEWPOINT PROGGED TO BE IN THE 50S TO AROUND
60 ALONG THE CO/KS BORDER SATURDAY AFTERNOON. GRIDS CURRENTLY
SHOWING 20 POPS FOR ALL OF CWFA AND THAT LOOKS VALID FOR NOW.
TEMPS WARM SOME EACH DAY THROUGH MONDAY THEN RIDGE FLATTENS AS
SYSTEM APPROACHES FROM NORTHWEST. HELD ON TO DAILY AFTERNOON AND
EVENING LOW POPS THROUGH THURSDAY. -FORTUNE-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 18, 11:13 AM MST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1213 PM MDT WED AUG 18 2004

COZ058>089-093>099-191300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1213 PM MDT WED AUG 18 2004

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN MOUNTAINS AND
ADJACENT EASTERN PLAINS FOR THIS EVENING THROUGH EARLY TOMORROW
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS THIS AFTERNOON...THEN SPREAD INTO THE EASTERN PLAINS
THROUGH THE DAY. SHOWERS AND THUNDERSTORMS WILL THEN
BECOME WIDESPREAD THIS EVENING...AS A COLD FRONT AND UPPER
DISTURBANCE MOVE ACROSS THE STATE. STEADY LIGHT TO MODERATE
RAINFALL IS EXPECTED...WITH EMBEDDED THUNDERSTORMS WHICH WILL
HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF OVER AN INCH
PER HOUR. AREAS MOST VULNERABLE TO HEAVY RAINFALL WILL BE THE
EASTERN MOUNTAINS AND THE PLAINS WEST OF INTERSTATE 25...AND A FLOOD
WATCH HAS BEEN RAISED FOR THESE AREAS...ALTHOUGH LOCALLY HEAVY
RAINFALL IS EXPECTED ACROSS ALL OF THE EASTERN PLAINS THIS EVENING
AND OVERNIGHT. RAINFALL WILL CONTINUE WELL PAST SUNSET THIS
EVENING...AS MOIST UPSLOPE FLOW WILL CONTINUE FOR MUCH OF THE NIGHT.

ALTHOUGH THE WATCH DOES NOT BEGIN UNTIL 9 PM WHEN RAINFALL IS
EXPECTED TO BECOME MORE WIDESPREAD...LOCALLY HEAVY RAINFALL IS
POSSIBLE IN THE WATCH AREAS AND ACROSS THE PLAINS UNTIL THAT TIME.

ONE OR TWO STORMS COULD BECOME SEVERE OVER THE EASTERN PLAINS
TODAY...PRODUCING HAIL AROUND PENNY SIZE AND WINDS GUSTS AROUND 60
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL DISTURBANCE COMBINED WITH COLD MOIST AIR AT THE
SURFACE WILL BRING AN INCREASED CHANCE FOR THUNDERSTORMS THURSDAY TO
ALL OF SOUTHERN COLORADO. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
ALONG THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR.

FOR FRIDAY THROUGH MONDAY THUNDERSTORMS WILL BECOME MORE ISOLATED IN
NATURE...MAINLY DURING THE AFTERNOON AND EVENING...BEGINNING ACROSS
THE HIGHER TERRAIN THEN SPREADING OVER THE ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE EASTERN MOUNTAINS AND PLAINS AFTER 2 PM THIS
AFTERNOON.

The radar

The Pueblo radar (KPUX), 38 km away, was scanning. The volume nearest the first event began at 10:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crowley

When
August 19, 3:30 AM MST to 6:00 AM MST
Where
Crowley County, 4 mi E of Sugar City
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

Slow moving thunderstorms caused very heavy rain which flooded and closed highway 96 for a time. Several homes were evacuated just east of Sugar City. Residences had water in their basements, in some cases more than four feet deep, which damaged and destroyed personal effects.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419493.